CDC issues report on string of fentanyl overdoses in Connecticut: 5 takeaways

The CDC's most recentMorbidity and Mortality Weekly Report examines a string of fentanyl overdoses that occurred in New Haven, Conn., on June 23, 2016.

Here are five things to know.

1. On June 23, 2016, the synthetic opioid fentanyl was sold to an unknown number of people in New Haven, Conn., who thought it was cocaine. Over a period of less than eight hours, 12 people were brought to the emergency department at Yale New Haven Hospital suffering from apparent opioid overdoses,

2. Some of the patients required doses of the opioid overdose antidote naloxone. Several patients who were alert after the dose later developed respiratory failure.

3. Nine patients were admitted to the hospital, with four placed in the intensive care unit. Three patients ultimately died.

4. "These events highlight the intrinsic risks inherent in illicit drug use and support the broad distribution of naloxone," wrote the authors of the report. "The urine toxicology screens suggest that most patients were cocaine users, but not chronic opioid users, and as such, would likely not have received any training in the identification or treatment of opioid overdose."

5. In Massachusetts, toxicology screenings following opioid-related deaths for 2016 detected fentanyl in 74 percent of cases, surpassing heroin to make it the most deadly opioid in the state. Fentanyl is 50-times more potent than morphine.

More articles on opioids: 
3 ways repealing ACA could exacerbate the opioid epidemic 
Maryland governor proposes opioid prescription restrictions 
Surging opioid deaths leads to overflow at Ohio coroner's office

© Copyright ASC COMMUNICATIONS 2020. Interested in LINKING to or REPRINTING this content? View our policies by clicking here.

 

Featured Webinars

Featured Whitepapers